Print

Print


You also see high venous flow in cellulitis
Jason 


Sent from MARS 



-------- Original message --------
Subject: Re: High peripheral venous flow associated with narcotics
From: Bill Schroedter <[log in to unmask]>
To: [log in to unmask]
CC:


Hi Joe, 

I read your post with interest. I am quite certain that I cannot add any
insight to the cause behind your observations but many years ago I had the
opportunity to scan a couple patients who had been hospitalized for Vibrio
infections. A quick overview - Vibrio infections are largely classified into
two distinct groups: Vibrio cholera infections and noncholera Vibrio
infections. Historically, the noncholera Vibrio species are classified as
halophilic or nonhalophilic, depending on their requirement of sodium
chloride for growth. Most Vibrio infections are associated with the
consumption of contaminated food, these infections are often considered a
foodborne disease. The prevalence of noncholera Vibrio infections in the
United States appears to have increased in recent years largely due to
increased water temperature and salinity where shellfish are harvested may
contribute to increased contamination rates of shellfish.

However these patients had limb infections, one who had had a wound which
became infected after swimming in the Gulf of Mexico and the other with a
known immunosupressed condition after cutting his foot on an oyster shell.
Of course, I was called to rule out a DVT - what else. Clearly no DVT but
the patients of course did have a hyperemic arterial flow with lots of
diastolic flow as would be expected with the infection but also noted a very
high venous flow as well. I did find many (dozens) of clearly identifiable
but small arteriovenous fistulas throughout the limb, mostly in the lower
leg and around the ankle. I surmised this was the cause of the higher than
expected venous flow. I had the opportunity to re-scan these patients
several times over their 1-2 week hospitalization and the number and size of
these fistulas grew and then slowly disappeared as the infection cleared. I
never had good explanation as to the cause.   
  
Bill

William B Schroedter, BS, RVT, RPhS, FSVU
Technical Director, Quality Vascular Imaging, Inc
4120 Woodmere Park Blvd
Suite 8B
Venice, Florida  34293
(941) 408-8855 office
[log in to unmask]

-----Original Message-----
From: UVM Flownet [mailto:[log in to unmask]] On Behalf Of Joe Swenson
Sent: Tuesday, October 02, 2012 6:26 PM
To: [log in to unmask]
Subject: High peripheral venous flow associated with narcotics

I have observed, over several years, that patients using narcotic pain
medication or IV heroin users present with extermely high venous flow states
in the in the peripheral veins, both deep and superficial. Venous duplex
exams of these patients will produce extraordinarily high venous velocities
and significantly reduced phasicity within dilated Greater Saph., Lesser
Saph., perforators and tibial veins, which would typically have nearly
imperceptible spontaneous flow signals. This makes for great color Doppler
opportunities to clearly demonstarte every segment of the tibial and
peroneal vein anatomy. I am searching for information that would reference
and explain this type of venous vascular response and the potential
contribution to patients with venous insufficiency signs and symptoms but
without evidence of any area of reflux or other obvious contributing
factors. The impetus for this quandary was a patient with a history of BLE
hyperpigmentation, scleroderma, edema, and episodes of LLE cellulitis.
Duplex revealed only a single site of minimal/trivial reflux. Medications
included multiple long term narcotic pain killers 3 years+, for leg pain. No
CHF, obesity etc. 

To unsubscribe or search other topics on UVM Flownet link to:
http://list.uvm.edu/archives/uvmflownet.html

To unsubscribe or search other topics on UVM Flownet link to:
http://list.uvm.edu/archives/uvmflownet.html